Minnesota, 2004

Hail and Damaging Wind in Minnesota, August 3, 2004

August 3, 2004 · NWS ARX · 2 events in 2 counties and zones

KAAL-TV reported several large trees and branches blown down in Austin (Mower County). The public also reported thunderstorm winds flattened corn fields along Highway 43 on the south side of Rushford (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

KAAL-TV reported several large trees and branches blown down in Austin (Mower County). The public also reported thunderstorm winds flattened corn fields along Highway 43 on the south side of Rushford (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 3, 2:08 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 3, 2:08 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT TUE AUG 3 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

SEVERE WEATHER/TSRA POTENTIAL TONIGHT INTO WED MORNING...THEN
TEMPERATURES THRU THE PERIOD.

SURFACE ANALYSIS AT 18Z SHOWED LOW PRESSURE OVER NORTH CENTRAL KS
WITH A BROAD TROUGH TO THE EAST/NORTH INTO IA/IL. ONE BOUNDARY/
CONVERGENCE AXIS WAS LOCATED JUST NORTH OF THE MN BORDER. ANOTHER
EXTENDED FROM NEAR KSUX-KDSM-KEOK. LONG LIVED...MATURE CONVECTIVE
COMPLEX TRACKING EAST-SOUTHEAST ALONG MN/IA BORDER IN LOW LEVEL
CONVERGENT AXIS AND DECENT 850-7H WARM/MOISTURE ADVECTION/
CONVERGENCE. THIS COMPLEX RESPONSIBLE FOR 60-80+ MPH WINDS IN
PARTS OF SOUTHWEST MN EARLIER THIS AFTERNOON. LAPS ANALYSIS SHOWS
INSTABILITY AXIS WITH DEWPOINTS INTO THE MIDDLE 70S EXTENDING EAST
FROM THE CONVECTIVE COMPLEX AND INTO THE FORECAST AREA.

03/12Z MODELS INITIALIZED REASONABLY WELL. GFS WITH A BETTER FIT TO
7H-3H RA-OB DATA...WHILE ETA BETTER WITH 5H VORTICITY FIELD. DESPITE
THIS...MODELS OFFER RATHER SIMILAR SOLUTIONS TO EACH OTHER AND THEIR
PREVIOUS RUNS THROUGH 84HRS. 12Z ETA/GFS SOLUTIONS CLOSER TO EACH
OTHER...AT LEAST FOR THE FIRST 24-36 HRS...THAN THEIR 06Z COUNTER-
PARTS. ETA DID BETTER WITH 12Z-18Z PRECIP ACROSS THE CENTRAL CONUS.
PER WV IMAGERY ETA ALSO BETTER WITH SHORTWAVES ACROSS THE CENTRAL/
WESTERN CONUS AT 18Z. GFS BETTER WITH SFC PRESSURE FIELDS AT 18Z.
PER PROFILER NETWORK...GFS BETTER WITH SFC-7H WIND FIELDS AND
POSITION OF CONVERGENCE SUPPORTING THE CONVECTIVE COMPLEX THIS
AFTERNOON. WITH SPLIT ON EARLY PERFORMANCE...TENDED TO FAVOR AN
ETA/GFS COMPROMISE THIS CYCLE.

FOR THE SHORT TERM...FORCING RESPONSIBLE FOR THE ONGOING CONVECTION
TRANSLATES EAST-SOUTHEAST...ACROSS MAINLY THE SOUTHWEST HALF OF
THE FORECAST AREA TONIGHT. LATER TONIGHT THIS FORCING IS ACCOMPANIED
BY 2H-4H PV ADVECTION AND FAVORABLE 3H AGEOSTROPHIC FLOW/DIVERGENCE
IN RIGHT ENTRANCE REGION OF 110KT 3H JET ACROSS THE LK SUPERIOR/
HURON AREA. PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RANGE
TONIGHT...PLENTY OF MOISTURE/FUEL AVAILABLE FOR TSRA. RAISED POPS TO
CATEGORICAL RANGE OVER ABOUT SOUTHERN 2/3 OF FORECAST AREA TONIGHT.
CONTINUED LIKELY POPS OVER THE SOUTHEAST END OF THE FORECAST AREA
INTO WED MORNING AS SOME PV ADVECTION AND 3H AGEOSTROPHIC DIVERGENCE
LINGERS OVERHEAD AND SOME DEEPER MOISTURE REMAINS. AFTER ABOUT 18Z
WED...WEATHER QUIETS DOWN CONSIDERABLY. DRIER MID/UPPER LEVEL
AIRMASS IN THE WAKE OF THE DEPARTING SHORTWAVE...PUSHES IN DURING
THE AFTERNOON. LOW LEVEL NORTHWEST FLOW/COLD ADVECTION SPREADS
ACROSS THE AREA AS WELL AS THE SFC LOW TRACKS INTO THE OH VALLEY.
UPPER TROUGH SLOWLY DEEPENS IN THE EASTERN CONUS WED NIGHT THRU FRI
NIGHT WHILE THE UPPER RIDGE AXIS AMPLIFIES INTO MANITOBA/SASKAT.
DEVELOPING NORTHERLY FLOW ALOFT OVER THE REGION ALLOWS ANOTHER
RATHER LARGE...DRY AND SEASONABLY COOL AREA OF CANADIAN HIGH
PRESSURE TO SPREAD SOUTH ACROSS THE REGION FOR WED NIGHT-FRI NIGHT.
MODEL SOUNDINGS AND TIME-HGT X-SECTIONS SHOW A DRY...STABLE AIRMASS
OVER THE AREA FOR THIS TIME PERIOD. CUMULUS RULES INDICATE SCATTERED
DIURNAL CLOUD DEVELOPMENT UNDER THE COOL POOL ALOFT BOTH THU/FRI.
TENDED TO FAVOR WARMER OF NUMERICAL TEMPERATURE GUIDANCE TONIGHT
THRU THU. GFS-MOS LOWS LOOK REASONABLE THU NIGHT...BUT WITH THE HIGH
DRIFTING OVERHEAD SOME LOWS IN THE 40S A GOOD BET IN THE USUALLY
COLDER VALLEYS IN THE NORTHEAST THIRD OF THE FORECAST AREA. WITH
PLENTY OF SUNSHINE EXPECTED ON FRI...GFS MEX-MOS HIGHS LOOK A FEW
DEGREES TOO COOL. GFS MEX-MOS LOWS FRI NIGHT REASONABLE.

.LONG TERM...SATURDAY THROUGH TUESDAY

LATEST MEDIUM RANGE MODELS SHOW DECENT CONSISTENCY WITH EACH OTHER
AND THEIR PREVIOUS RUNS THRU 00Z SUN. MODELS THEN BEGIN TO DIVERGE
WITH THE DETAILS OF STRENGTH AND TIMING OF THE NEXT STRONGER
SHORTWAVE AND SFC TROUGH/FRONT THRU THE REGION SUN/MON. ENSEMBLES
SHOW 03/00Z OPERATIONAL GFS RUN TO BE A MIDDLE-OF-THE-PACK MEMBER
THRU MON/TUE...HOWEVER...ENSEMBLE DO START TO SHOW CONSIDERABLE
VARIABILITY/NOISE BY 12Z SUN. CONFIDENCE FOR THE 4 TO 7 DAY FORECAST
IS ABOUT AVERAGE FOR THIS CYCLE. WITH A RATHER DRY AIRMASS OVER THE
AREA INTO SAT MORNING...WILL LEAVE SAT DRY EVEN THOUGH SOUTHERLY
FLOW AND MOISTURE RETURN STARTS AS THE LARGE HIGH MOVES EAST. THE
SFC AND UPPER TROUGH APPROACH BY SUN MORNING...WITH SOME DIFFERENCES
IN MODEL TIMING...AND PUSHES ACROSS THE AREA SUN THRU MON. ALL
MODELS INDICATING DECENT MOISTURE RETURN WITH/AHEAD OF THE TROUGH.
PREVIOUS GRID FORECASTS WITH CHANCE TSRA STARTING SAT NIGHT AND
CONTINUING INTO MON NIGHT STILL LOOK GOOD. THE NEXT LARGE AND
SEASONABLY COOL CANADIAN HIGH IS SLATED TO MOVE SOUTH INTO THE AREA
ON TUE. PREVIOUS GRID FORECAST LOWS/HIGHS...GFS MEX-MOS...AND GFS
ENSEMBLE MOS GUIDANCE FOR THE SAT-TUE PERIOD ALL QUITE SIMILAR AND
APPEAR REASONABLE.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

RRS
Hazardous weather outlook, Aug 3, 10:58 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT TUE AUG 3 2004

MNZ079-088-WIZ017-029-032>034-041>044-041100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
1158 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
CENTRAL AND WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING FRONTAL BOUNDARY EXTENDS ALONG THE MINNESOTA-IOWA
BORDER AND INTO CENTRAL WISCONSIN. THIS WILL CONTINUE TO BE THE
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT...FUELED BY WARM...
MOIST AND UNSTABLE AIR. ALTHOUGH LIGHTNING...LOCALLY HEAVY RAIN...
AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...SEVERE WEATHER
IS EXPECTED TO REMAIN SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A THUNDERSTORM COMPLEX
COULD BE MOVING ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN WEDNESDAY
MORNING BUT WILL QUICKLY MOVE OUT OF THE REGION.

OTHER THUNDERSTORMS ARE POSSIBLE STARTING LATE SATURDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF HAIL AND
INTENSE RAINFALL FROM THE STRONGER STORMS WILL BE NEEDED THOUGH IF
A STORM MOVES THROUGH YOUR AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061-041100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-VERNON-
WINNESHIEK-
1158 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING FRONTAL BOUNDARY EXTENDED ALONG OR NEAR THE MINNESOTA-
IOWA STATE LINE LATE THIS MORNING. MEANWHILE...A THUNDERSTORM
COMPLEX NEAR SIOUX FALLS IS EXPECTED TO MIGRATE EAST-SOUTHEAST ALONG
OR JUST SOUTH OF THIS BOUNDARY PRODUCING STRONG TO DAMAGING WIND
THROUGH THE AFTERNOON. IN FACT...THE SEVERE WEATHER POTENTIAL FOR
STRONG WINDS IS HIGHER OVER PARTS OF NORTHEAST IOWA BETWEEN 3 AND 7
PM TODAY. SOME STORMS COULD ALSO PRODUCE LARGE HAIL...BUT WIND IS
THE MAIN THREAT AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE COULD BE SOME ONGOING THUNDERSTORMS WEDNESDAY MORNING...BUT
THESE SHOULD EXIT BY MIDDAY. DUE TO LIMITED INSTABILITY...NO SEVERE
STORMS ARE ANTICIPATED AT THIS TIME.

OTHER THUNDERSTORMS ARE POSSIBLE STARTING LATE SATURDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING...
ESPECIALLY ACROSS NORTHEAST IOWA AND MINNESOTA COUNTIES ALONG THE
IOWA BORDER. MONITOR CONDITIONS FOR WARNINGS IN UPSTREAM COUNTIES OR
IF STORMS DEVELOP IN YOUR AREA. PEAK WIND GUSTS WILL BE ESPECIALLY
USEFUL IF THE LINE OF STORMS TO THE WEST HOLDS TOGETHER AND MOVES IN
LATER TODAY. BE IN PLACE BEFORE STORMS ARRIVE AND REPORT YOUR PEAK
GUSTS TO THE LA CROSSE NATIONAL WEATHER SERVICE OR A CENTRAL
DISPATCH.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Special weather statement, Aug 3, 11:02 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 NOON CDT TUE AUG 3 2004

IAZ008-018-019-032200-
CHICKASAW-FLOYD-MITCHELL-
1200 NOON CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 696 REMAINS IN EFFECT UNTIL 500
PM CDT FOR THE FOLLOWING COUNTIES...

FLOYD...MITCHELL...AND CHICKASAW.

SHEA
Special weather statement, Aug 3, 12:43 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
143 PM CDT TUE AUG 3 2004

IAZ008-018-019-032200-
CHICKASAW-FLOYD-MITCHELL-
143 PM CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 696 REMAINS IN EFFECT UNTIL 500
PM CDT FOR THE FOLLOWING COUNTIES...

FLOYD...MITCHELL...AND CHICKASAW.

A LINE OF INTENSE THUNDERSTORMS CONTINUES TO APPROACH FROM THE WEST.
IF THEY HOLD TOGETHER...THEY COULD PRODUCE WIND GUSTS UP TO 80 MPH
DURING THE LAST TWO HOURS OF THE WATCH...3 TO 5 PM.

SHEA

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mower

When
August 3, 2:30 PM CST
Where
Mower County, Austin
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
43.667, -92.933

Hail, Fillmore

When
August 3, 2:50 PM CST
Where
Fillmore County, Rushford
Measured
0.75 in hail
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.817, -91.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418087, 5418088.